Effect of Increased Venous Thromboembolism Prophylaxis on the Incidence of Heparin‐Induced Thrombocytopenia

1University of California, San Diego, San Diego, CA
2University of California, San Diego, San Diego, CA
3University of California, San Diego, San Diego, CA
4University of California, San Diego, San Diego, CA
5University of California, San Diego, San Diego, CA

Meeting: Hospital Medicine 2010, April 8-11, Washington, D.C.

Abstract number: 71

Background:

Unfractionated and low‐molecular‐weight heparins are widely used for venous thromboembolism prophylaxis (VTEP). Heparin‐induced thrombocytopenia (HIT) is a rare but potentially devastating reaction to heparins, with an incidence of 0%‐5% of exposed medical and surgical patients. National guidelines advise improving VTEP rates, and the Joint Commission has added VTEP rates to the National Hospital Quality Measures. Recently, an aggressive VTEP program at an academic medical center increased appropriate VTEP adherence rates from a 12‐month baseline of 54% to 96% after full implementation. We investigated whether this successful VTEP program was associated with an increased incidence of HIT testing or diagnoses during a 3.3‐year study period (January 1,2005‐April, 8, 2008).

Methods:

Potential HIT cases were identified by database searches far all patients with: (1) orders for direct thrombin inhibitors (lepirudin, bivalirudin, or argatroban); (2) orders for HIT testing (all platelet aggregation assays and heparin‐induced antibody tests); or (3) ICD‐9 codes consistent with HIT (e934.2 and 287.4). Charts were reviewed for HIT test results, platelet counts, medication orders, hematology consultations, discharge summaries, clinic notes, and allergy lists. Two investigators classified each case as definite, excluded, or possible HIT as follows: (1) Definite — positive laboratory testing for HIT or physician clinically diagnosed HIT and/or modified their Iherapy or allergy list; (2) excluded — tolerance of the resumption or continuation of heparins for at least 5 days or treating physician clearly excluded HIT; or (3) possible — HIT treatment or testing was ordered but tests were negative or not performed and HIT was not excluded. HIT frequencies and rate per 10,000 admissions for all cases, definite HIT, and possible HIT were calculated by comparing the baseline period (January 1‐December 31, 2005) to the transition period (January 1‐December 31, 2006) and implementation period (January 1, 2007‐April 10, 2008). Incidence rate ratios were calculated assuming HIT was a rare event. Incidence rate ratios were calculated for the subgroups of definite and possible HIT.

Results:

There was no increase in the incidence rate of HIT during the transition or implementation time periods (see table).

Conclusions:

Increasing the rate of VTEP to 98% of eligible patients was not associated with an increased incidence of HIT. HIT remained a rare complication, even among patients for whom HIT testing or treatment was ordered.

Author Disclosure:

I. Jenkins, UCSD, received speaker's fees from Medavera and Hay market Medical Education for CME presentations on VTE prevention, P. Helmons,, none; L. Martin‐Armstrong, none; M. Montazeri, none; M. Renvall, none.

To cite this abstract:

Jenkins I, Helmons P, Martin‐Armstrong L, Montazeri M, Renvall M. Effect of Increased Venous Thromboembolism Prophylaxis on the Incidence of Heparin‐Induced Thrombocytopenia. Abstract published at Hospital Medicine 2010, April 8-11, Washington, D.C. Abstract 71. Journal of Hospital Medicine. 2010; 5 (suppl 1). https://www.shmabstracts.com/abstract/effect-of-increased-venous-thromboembolism-prophylaxis-on-the-incidence-of-heparininduced-thrombocytopenia/. Accessed September 18, 2019.

« Back to Hospital Medicine 2010, April 8-11, Washington, D.C.